Overdose of drugs caused by the consumption of marmalade and grapefruit

Known for the role of grapefruit in reducing the risk of developing diabetes, stroke and cancer. According to The Daily Mail, this product contains compounds that can interfere with certain medications. The presence of similar compounds found in the marmalade from orange.

The blame for this lies with furanocoumarin affecting enzymes of the gastrointestinal tract, which leads to an increase in the dosage of the drug. For example, if 200 ml of grapefruit juice, drink once a day, combined with simvastatin, there is an increase in the concentration of medication in number, more than three times above normal. Particularly dangerous overdose is for older people.

Side effects that occur when mixing grapefruit and drugs used in the treatment of allergies, depression, anxiety, epileptic seizures, cardiac arrhythmias, HIV infection and elevated cholesterol levels include internal bleeding, kidney failure and sudden death. Important is the fact that the effect occurs even when grapefruit is eaten a few hours earlier before taking the medicine.

Read also: Grapefruit causes an overdose of drugs

In the period starting in 2008 and ending in 2012, increased from 17 to 43 the number of dangerous drugs. According to Dr. David Bailey from the research Institute of Lawson Helsa, there is a worrying trend. Problems may be caused, in total, 85 tools, each of which is able to interact with grapefruit. 43 cases cause serious side effects.

Subscribe to new posts: